Case highlights seven-day dosing access


By the time he died, his local Chemmart pharmacy and the beach were the only two places visited by a Tasmanian man with mental illness who was on the methadone program

Warning: this article contains details that may distress some readers

A coronial investigation into the death of a Tasmanian man has highlighted the issue of access to help for people with comorbid mental health and substance abuse disorders.

Tasmanian coroner Olivia McTaggart found that he man, who the AJP has chosen not to identify, died due to the intravenous injection of foreign debris, associated with drug use, after crushing and injecting his prescribed medicines.

The man had had a long and difficult relationship with drugs and alcohol, becoming addicted to cannabis and alcohol in his late teens, and developing a severe case of kidney stones at 19, as a result of which he was prescribed pethidine.

He subsequently became dependent on pethidine and started to also seek and use other illicit drugs, the coroner noted.

At the age of about 20, he confided in his mother that he had been sexually abused by a school teacher. While he did seek some psychiatric treatment, he did not continue with it.

In 1999, he was admitted to the methadone program under the supervision of his GP, and it was this GP’s prescribing which was scrutinised by the coronial inquiry.

The man had few personal relationships and was described by the coroner as having “quite a reclusive lifestyle;” he had no known friends when he died, only associating with people when buying drugs.

“Toward the end of his life, he would only visit the pharmacy (for his medication) and the beach,” the coroner noted.

In late 2015, the man started using ice, and his mother said that this changed his behaviour for the worse.

He also suffered suicidal ideation and presented to hospital many times saying he wanted to harm himself and others.

The most recent hospitalisation for thoughts of harm to himself and others was in September 2016, only months before his death in January 2017.

He was released into his own care with follow-up from his usual doctor, each time.

This doctor had supervised his daily methadone dosing from 2002, and by the time he died, the man was in the process of reducing his intake of methadone, though he continued to use drugs including cannabis, benzodiazepines, amphetamines and opiates.

His regular pharmacy, a Chemmart, dispensed his methadone as well as the prescribed diazepam, pregabalin and quetiapine, as the man suffered from a number of conditions including Cluster B personality disorder (including delusions), anxiety, depression, COPD, asthma, GORD, recurring kidney stones and chronic pain.

The pharmacy was closed on Sundays, and so the man would collect a takeaway dose on Saturday as well as his regular dose consumed in-store. The man had a long history of injecting takeaway doses, which the doctor and the staff at the Chemmart knew about and were monitoring. There had been a plan to switch him to Suboxone.

On a Saturday in January 2017, he consumed his usual dose of methadone in-store at the Chemmart, and took away his Sunday dose, as authorised.

Around lunchtime the following Monday, his mother found him dead in his room and cold to the touch.

A toxicological examination of a post-mortem blood sample found methadone, quetiapine, diazepam and mirtazapine, as well as THC (cannabis), but not in the toxic or fatal ranges.

The forensic pathologist who performed the autopsy found the man had crushed tablets intended for oral use, and that his death was the result of intravenous injection of foreign debris complicating chronic intravenous drug use.

Insoluble foreign material – probably microcrystalline cellulose used as a binder had become trapped within the small vessels of the lungs resulting in acute pulmonary hypertension and death.

The coroner found that the man’s death was accidental.

However the case highlighted the issue of access to integrated care in Tasmania, as well as the problems that can arise when local pharmacies are not open every day to offer in-store dosing.

The coroner noted that she had received a “comprehensive” report from the Chief Pharmacist analysing relevant records of the Pharmaceutical Services Branch, which was responsible for authorising the doctor to prescribe methadone.

The Chief Pharmacist expressed concerns that the doctor had contravened guidelines for the Tasmanian Opioid Pharmacotherapy Program by prescribing takeaway methadone doses for the man despite his “clear” history of injecting drugs.

The Chief Pharmacist also had concerns about him being prescribed “concurrent multiple sedating and psychotropic medications, concurrent and extended prescribing of benzodiazepines, and concurrent prescribing of other sedative and psychotropic medications”.

The coroner consulted a consultant psychiatrist and addiction medicine specialist, who said that “Ideally with a history of injecting take away doses of methadone he should not have been in receipt of takeaway doses of methadone”.

“However there is difficulty accessing seven day dosing in Tasmania. Transport options are limited and there may be an increased associated cost of travel to go to an alternative pharmacy out of area.

“This needs to be taken into account in the rationale for continuing the Sunday takeaway dose as exceptional, until the switch to the safer preparation of Suboxone could occur.”

This specialist said that it was understandable that the doctor prescribed multiple psychotropic medications, given the apparent progressive deterioration of the man’s mental state from the repeated exposure to ice and cannabis. She noted that there had been a plan to reduce off the diazepam once the doctor had sought advice about managing this from the man’s treating psychiatrist.

She noted that the psychotropic medication was dispensed on a daily basis, “an appropriate safety measure,” and that the doctor had made repeated efforts to engage the man with a range of mental health services. She noted that there are no specialised services for dual diagnosis in Tasmania, “a gap in service provision” for people with both mental health problems and substance use problems.

The specialist noted that the doctor had provided a consistent therapeutic relationship “in the absence of integrated care being available”.

The coroner accepted that treating and prescribing for the man would have been difficult for the doctor, and that he should not have prescribed takeaway doses, requiring the methadone only to be consumed orally at the pharmacy.

He should also have informed the PSB that the man was in the habit of injecting his takeaway doses, she said.

However, while the man’s death was due to crushing and injecting his other prescribed tablets, the coroner did not criticise the prescribing of these medicines.

For crisis support or suicide intervention services call Lifeline on 13 11 14 (24/7) or visit here 

Suicide Call Back Service: Call 1300 659 467 (24/7) or go here

Pharmacists’ Support Service: PSS is available every day of the year between 8am and 11pm EST on 1300 244 910 or here

Previous Knitters turn out despite COVID
Next Police found stolen drugs in pharmacist’s home

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.

2 Comments

  1. Steven J
    16/09/2020

    This is clearly not the Dr’s fault and the more Drs who are stitched up while doing everything they can for mental health patients then the less help they will get, especially in regional areas.

  2. Jarrod McMaugh
    16/09/2020

    The focus of the coroner was on the use of methadone, yet this had nothing to do with his death

    In fact, if you were going to link the two, you could say that his dose was probably too low, since it was not assisting this man with his craving for opioids.

    It is clear he needed an integrated care approach that assisted him with his drug use, but it would seem that his pattern of use was based on an intent to be intoxicated, rather than a need to address withdrawal or cravings…. it is unlikely that MATOD alone would have ever been successful for him until he gained access to care that reduced his feelings of distress.

Leave a reply